Subutex contains buprenorphine, the active partial agonist used to treat patients with OUD. Like all opioids, it can cause withdrawal if stopped abruptly.
The treatment for Subutex (buprenorphine) withdrawal is generally to talk with a doctor. They will likely have you begin taking Subutex on a tapering dose until you can stop use without experiencing withdrawal.
Some people take Subutex on a long-term basis as part of an ongoing addiction recovery treatment, though Suboxone is more commonly used. Both medications contain the same active ingredient - Buprenorphine. Thus the withdrawal syndrome is the same between the two.
Symptoms of Subutex Withdrawal
Symptoms of Subutex withdrawal can include the following:
- Hot or cold flushes
- Muscle pains
- Runny nose
- Teary eyes
These symptoms typically don’t occur if a person only takes Subutex as prescribed and follows a doctor-recommended tapering dose when seeking to get off the medication. Withdrawal is much more likely if a person stops taking the medication abruptly rather than tapering their dose.
Causes of Subutex Withdrawal
Subutex is a brand name for buprenorphine [2,3] Buprenorphine is what is called a partial opioid agonist, acting in many ways like other opioids such as methadone and heroin, but with a much milder effect. While it can be very useful for controlling withdrawal symptoms and cravings associated with opioids, it is still an opioid medication and can cause dependence in some people, albeit usually much less severe than full opioids. Withdrawal occurs when a person stops taking buprenorphine abruptly after their body has developed a dependence on it.
Treatment for Subutex Withdrawal
Typically, buprenorphine withdrawal is avoided by slowly tapering down the dose of the drug instead of stopping it abruptly. However, some patients may experience withdrawal symptoms even with a slow taper. If this is the case, other medications and therapies can be used to treat withdrawal symptoms. Medications like clonidine, baclofen, zofran, loperamide, etc. can all be used to treat various symptoms of withdrawal such as headaches, tremors, stomach cramps, nausea and diarrhea.
Buprenorphine is often used as part of an MAT program to help people stop misusing opioids. If you do experience withdrawal side effects or cravings to return to opioid use upon discontinuing Buprenorphine, discontinuation may not be right for you. Many people chose to stay on Buprenorphine therapy long term - sometimes even lifelong - to prevent cravings for opioids and withdrawal symptoms.
If you decide to either continue or discontinue your Subutex, talk to your doctor before trying to stop “cold turkey”. They can provide valuable advice about how to wean off the medication slowly to make the process as comfortable for you as possible.